Hail, Marion
- When
- May 13, 2:06 PM EST to 2:08 PM EST
- Where
- Marion County, Ocala Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.170, -82.220
Penny to nickel size hail was reported at the Ocala airport.
An outflow boundary associated with convection that occurred over the Carolinas the previous night interacted with afternoon sea breezes across north Florida in an unstable airmass to produce scattered severe thunderstorms during the afternoon and evening of May 13, 2007.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An outflow boundary associated with convection that occurred over the Carolinas the previous night interacted with afternoon sea breezes across north Florida in an unstable airmass to produce scattered severe thunderstorms during the afternoon and evening of May 13, 2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 13, 1:52 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
252 PM EDT SUN MAY 13 2007
...ISOLD STRONG/SVR STORMS THIS AFTERNOON ACROSS OUR S FL ZONES...
.SYNOPSIS...SCATTERED CONVECTION IS BREAKING OUT ACROSS OUR SOUTHERN FL
ZONES WHERE OUTFLOW FORCING IS COMBINING WITH AFTN INSTABILITY. SPC
HAS INCLUDED THESE ZONES IN A SLIGHT RISK FOR SEVERE STORMS FOR THE
REMAINDER OF TODAY WITH THE PRIMARY CONCERNS BEING HAIL AND DAMAGING
WIND GUSTS. MODIFIED SOUNDINGS SHOWED CAPES IN THE 3-4K J/KG RANGE
WITH MODIFIED SFC T/TD OF 84/70 DEG. LEADING EDGE OF SFC COLD FRONT
IS APPROACHING THE ALTAMAHA RIVER. ALOFT A MEAN TROUGH WAS PUSHING
OFFSHORE THE ATLANTIC SEABOARD WHILE A STRONG RIDGE WAS BUILDING
OVER THE CENTRAL CONUS.
.SHORT TERM...TONIGHT THROUGH WED...
TONIGHT...FOLLOWING EVENING CONVECTION ASSOCIATED WITH SEABREEZES
AND OUTFLOW FORCING ACROSS OUR S FL ZONES...EXPECT A COOLER MORE
STABLE NNE SURGE DOWN THE COAST WITH POSSIBLE LAKE WIND ADVISORY
CONDITIONS DEVELOPING AFTER 06Z ALONG OUR COASTAL COUNTIES. STRATUS
TRAILING THE FRONT WILL MAKE FOR MOSTLY CLOUDY TO PARTLY CLOUDY
SKIES ALONG THE IMMEDIATE COAST... AND SHALLOW MOISTURE AND LLVL
CONVERGENCE MAY SUPPORT A FEW SHRA AND PATCHY DRIZZLE AFTER
MIDNIGHT. AREAS OF SMOKE WILL FOCUS ACROSS THE SUWANNEE VALLEY
TONIGHT AND WILL COMBINE WITH PATCHY FOG... ALTHOUGH NOT SURE IF A
DENSE SMOKE ADVISORY WILL BE NEEDED SINCE WINDS WILL KEEP ATMOSPHERE
MIXED...BUT HAVE INCLUDED AREAS OF SMOKE FOR AREAS ALONG THE I-10
AND I-75 CORRIDORS. MIN TEMPS WILL RANGE FROM THE LOWER 60S INLAND
TO NEAR 70 ALONG THE COAST.
TUE AND WED...HIGH PRESSURE BUILDING OVER THE MID ATLANTIC REGION
WILL BRIDGE THE SFC FRONT CONFINING THE DEEPEST MOISTURE TO OUR
SOUTH WHILE BRINGING A TIGHT LOW LEVEL PRESSURE GRADIENT OVER OUR
AREA. EXPECT A LAKE WIND ADVISORY WILL BE NEED FOR AT LEAST THE
COASTAL ZONES AS WELL AS CLAY AND PUTNAM COUNTIES WITH SUSTAINED
SPEEDS NEAR 20 MPH AND GUSTS TO 30 MPH TUE. FURTHER INLAND EXPECT
BREEZY WINDS 15-20 MPH. WED BREEZY CONDITIONS WILL CONTINUE ALONG
THE COAST.
WE MAY HAVE JUST ENOUGH MOISTURE TO SUPPORT A FEW AFTN/EVENING
SHRA/TS MAINLY S OF FLAGLER BEACH TO OCALA EACH AFTN. FLOW WILL VEER
ESE THROUGH THE PERIOD WITH THE WARMEST TEMPS FOCUSED INLAND TOWARD
THE I-75 CORRIDOR. TUE MAXES IN THE MID 70S ARE EXPECTED ALONG THE
COAST TO LOW 80S INLAND...THEN WED MORE OF A SLY LOW LEVEL FLOW AND
STRONGER RIDGING ALOFT WILL WARM TEMPS INTO THE LOW 80S COAST TO
UPPER 80S/NEAR 90 WELL INLAND.
.LONG TERM...THU THROUGH SUN...
NEXT SHOT OF PRECIP IS THU ASSOCIATED WITH ANOTHER COLD FRONT.
TRAILING THE FRONT COOLER TEMPS ARE EXPECTED FRI AND SAT. SFC RIDGE
BUILDS OFFSHORE OF THE EASTERN SEABOARD OVER THE WEEKEND WITH
ONSHORE FLOW RETURNING AND TEMPS MODIFYING FROM THE LOW 80S FRI TO
THE UPPER 80S BY SUN.
&&
.AVIATION...GNV WILL BE MVFR WITH SMOKE THRU THE EVNG AND TSTMS
ARE EXPECTED. OTHER TAF SITES WILL REMAIN VFR UNTIL NE WINDS BRING
LOW STRATUS WITH MVFR CIGS TO THE COAST.
&&
.MARINE...NORTHEAST SURGE WILL PUSH THRU COASTAL WATERS TONIGHT
ENTERING GA WATERS ARND MIDNIGHT AND REACHING THE SRN OFFSHORE
WATERS ARND SUNRISE. BY WEDNESDAY THE HIGH MOVES EAST OF THE
WATERS AND SE WINDS/SEAS WILL DIMINISH. NEXT FRONT WILL KICK UP
WINDS THURS NIGHT AND FRIDAY.
&&
.FIRE WEATHER...GUSTY NORTHEASTERLY WINDS WILL BE A CONCERN ON
MONDAY. WINDS WILL INCREASE TO 15 TO 20 MPH INLAND AND UP TO 25
MPH NEAR THE COAST...AND GUSTS UP TO 25 OR 35 MPH WILL BE
POSSIBLE. BY TUESDAY EASTERLY WINDS WILL BE 10 TO 15 MPH WITH
GUSTS TO 25 MPH NEAR THE COAST. WINDS WILL BE LIGHT ON WED AND
THURS THEN INCREASE MARKEDLY AFTER ANOTHER FRONT ON FRIDAY.
RELATIVE HUMIDITY IS EXPECTED TO BE ABOVE CRITICAL LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 62 82 57 85 / 20 0 0 10
SSI 67 74 66 77 / 30 0 0 10
JAX 66 77 61 82 / 30 10 0 10
SGJ 69 76 65 79 / 30 20 10 10
GNV 64 82 60 85 / 40 20 10 10
OCF 65 82 61 85 / 40 30 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...DENSE SMOKE ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR BAKER-
COLUMBIA-HAMILTON-SUWANNEE.
GA...DENSE SMOKE ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR CHARLTON-
CLINCH-ECHOLS-WARE.
AM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT
WEDNESDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20
NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20
NM TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM
TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FROM 2 AM MONDAY TO 11 PM EDT TUESDAY FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
TO FLAGLER BEACH FL OUT 20 NM.
&&
ENYEDI/TRABERT/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1014 AM EDT SUN MAY 13 2007 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1014 AM EDT SUN MAY 13 2007 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...LARGE WILDFIRES CONTINUE ACROSS PARTS OF THE AREA... ...DENSE SMOKE ADVISORY IN EFFECT FOR PORTIONS OF THE AREA THROUGH 4 PM TODAY... ...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES... .WILDFIRE AND DENSE SMOKE/FOG IMPACT...LARGE WILDFIRES CONTINUE ACROSS THE REGION PROMPTING SOME EVACUATIONS AND ROAD CLOSURES. RESIDENTS ARE URGED TO FOLLOW THE ADVICE OF LOCAL AUTHORITIES. PEOPLE WITH RESPIRATORY PROBLEMS AND THE ELDERLY SHOULD REMAIN INDOORS IN AREAS WITH THICK SMOKE. A DENSE SMOKE ADVISORY IS IN EFFECT THROUGH 4 PM FOR AREAS DOWNWIND OF THE FIRES...WITH VISIBILITIES OF ONE QUARTER OF A MILE OR LESS. .THUNDERSTORM IMPACT...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY DUE TO AN APPROACHING COLD FRONT AND SEABREEZES. ISOLATED THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .RIP CURRENT IMPACT...INCREASING NORTHEAST WINDS AND BUILDING SEAS LATE THIS AFTERNOON WILL BRING A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. .WIND AND SEA IMPACT...A SMALL CRAFT ADVISORY IS IN EFFECT FROM TONIGHT THROUGH WEDNESDAY MORNING. A COLD FRONTAL PASSAGE WILL LEAD TO A NORTHEASTERLY SURGE IN WINDS AND SEAS CREATING HAZARDOUS CONDITIONS FOR MARINERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... WILDFIRE AND SMOKE IMPACTS ARE EXPECTED THROUGH MUCH OF THE PERIOD. LAKE WIND ADVISORY CONDITIONS ARE POSSIBLE ON MONDAY ACROSS PORTIONS OF THE AREA AS NORTHEAST WINDS INCREASE TO 20 MPH WITH GUSTS TO NEAR 30 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1035 AM EDT SUN MAY 13 2007 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1035 AM EDT SUN MAY 13 2007 THE FOLLOWING MESSAGE ON ROAD CLOSURES IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA IS TRANSMITTED AT THE REQUEST OF FLORIDA AND GEORGIA EMERGENCY MANAGEMENT AGENCIES. DUE TO DENSE SMOKE FROM NEARBY WILDFIRES...MANY ROADS INCLUDING PORTIONS OF INTERSTATE 10 AND INTERSTATE 75 ARE CLOSED ACROSS NORTH FLORIDA AND PARTS OF SOUTHEAST GEORGIA. ACROSS NORTHEAST FLORIDA... INTERSTATE 75 SOUTHBOUND IS CLOSED AT THE FLORIDA GEORGIA STATELINE... AND THE NORTHBOUND LANES ARE CLOSED AT U.S. HIGHWAY 90 IN LAKE CITY FLORIDA. INTERSTATE 10 WESTBOUND IS CLOSED AT SANDERSON/U.S. HIGHWAY 90 IN BAKER COUNTY... AND THE EASTBOUND LANES ARE CLOSED AT U.S. HIGHWAY 90 WEST OF LIVE OAK. THE U.S. HIGHWAY 129 ENTRANCE RAMP TO INTERSTATE 10 IN LIVE OAK IS CLOSED. U.S. HIGHWAY 441 IS CLOSED FROM NEAR FARGO TO STATE ROAD 100. ACROSS SOUTHEAST GEORGIA... HIGHWAY 94 IS CLOSED FROM COUNTY ROAD 127 TO FARGO IN SOUTHEAST GEORGIA... WHICH INCLUDES STATE ROAD 2 IN NORTHEAST BAKER COUNTY FLORIDA. STATE ROAD 94 IS CLOSED FROM MILE MARKER 9 TO MILE MARKER 35 IN ECHOLS AND CLINCH COUNTIES. STATE ROAD 185 IS CLOSED FROM MILE MARKER 0 TO MILE MARKER 13 IN CHARLTON COUNTY. STATE ROAD 89 IS CLOSED FROM MILE MARKER 0 TO MILE MARKER 32 IN ATKINSON COUNTY. STATE ROAD 177 BETWEEN STEPHEN FOSTER STATE PARK AND FARGO IS CLOSED. PLEASE TRY TO AVOID TRAVEL INTO THESE AREAS. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 140 PM EDT SUN MAY 13 2007 FLZ040-131845- MARION- 140 PM EDT SUN MAY 13 2007 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT... AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF SALT SPRINGS...MOVING SOUTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SALT SPRINGS...JUNIPER SPRINGS AND MOSS BLUFF THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 221 PM EDT SUN MAY 13 2007 FLZ040-131915- MARION- 221 PM EDT SUN MAY 13 2007 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT... AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF SPARR TO 9 MILES NORTH OF ROMEO...MOVING SOUTH AROUND 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS NEAR THE INTERSTATE 75 CORRIDOR...AS WELL AS INTERESTS NEAR SPARR... LOWELL... SANTOS... ROMEO...RAINBOW LAKES ESTATES...OCALA AND ANTHONY THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ENYEDI
The Jacksonville radar (KJAX), 154 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny to nickel size hail was reported at the Ocala airport.
Quarter size hail was reported along Highway 326 in western Marion County, approximately 5 miles NE of Romeo.
Large hail was reported along Highway 326 and U.S. Highway 301/441, approximately 5 miles north of Ocala.
Two to 4.5 inch hail stones were reported near Highway 326 and Highway 441, about 5 miles north of Ocala. Windows and windshields were broken by the hail in the Ocala Highland Estates neighborhood.
Penny size hail lasted for about 5 minutes in Citra.
Penny size hail occurred about 4 miles northeast of Trenton. A tree also fell on a power line along State Road 47 due to gusty thunderstorm winds.
Thunderstorm wind gusts blew down trees along Highway 129, about 2 miles north of Jasper.
Quarter inch hail fell in Jasper.
Thunderstorm winds blew down a large tree that split a power pole in half in the city of Jasper.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22047, 22048, 22049, 22103, 22104, 22105, 22107, 22106, 22108.